Kava, comfrey, valerian, vitamin A, niacin and even green tea, when consumed in high doses can also cause liver damage, a Loyola Hepatologist has warned.
Dose-dependent (acetaminophen) and idiosyncratic drug-induced liver injury (DILI) is the leading cause of acute liver failure in the United States, responsible for approximately 50 percent of all reported cases.
Advertisement"Awareness of the dangers of acetaminophen has risen but many consumers and even many health care professionals are not aware that certain popular herbal and dietary supplements can also cause liver damage," said Steven Scaglione, MD, hepatology, Loyola University Health System (LUHS) and the Stritch School of Medicine (SSOM).
"Kava, comfrey, valerian, vitamin A, niacin and even green tea, when consumed in high doses, have been linked to liver disease," he noted.
LiverTox, a new database launched Oct. 12 by the National Institutes of Health (NIH), has a searchable database of about 700 medications.
"The LiverTox web site is very user-friendly and provides evidence-based data in a clear and succinct manner," said Scaglione.
As part of the U.S. Department of Health and Human Services, the NIH will be adding another 300 drugs within the next few years.
Acetaminophen is one of the most widely used over-the-counter pain relievers and more than 25 billion doses are sold yearly.
"Therapeutic doses of acetaminophen have been associated with liver toxicity," stated Scaglione, who cares for liver patients at Loyola.
Acetaminophen is also a basic component in many over-the-counter cold and flu remedies for adults and children.
"Liver injury caused by medications is often difficult to identify and diagnose as well as treat," said Scaglione, who also specializes in live transplantation and research.
"The new LiverTox online reference is ideal for medical professionals as an educational tool and a guide in the evaluation of patients with suspected drug induced liver injury. The use of case examples is particularly helpful," he added.
You May Also Like